Michigan, 2016

Damaging Winds in Michigan, August 17, 2016

August 17, 2016 · NWS GRR · 2 events in 2 counties and zones

Several trees were blown down across portions of Kent and Ionia counties as isolated severe storms moved through.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Several trees were blown down across portions of Kent and Ionia counties as isolated severe storms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 17, 9:50 AM EST, 39 minutes earlier.

Area forecast discussion, Aug 17, 9:50 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1050 AM EDT WED AUG 17 2016

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 329 AM EDT Wed Aug 17 2016

Showers and thunderstorms are expected today as an upper disturbance
moves through the Great Lakes region. The highest concentration of
rain will be across Central Lower Michigan this morning,
transitioning to interior portions of the state this afternoon.
Mainly dry conditions are expected tonight. A few showers and storms
are possible Thursday but many areas will remain dry. Chances for
showers and storms increase over the weekend ahead of a more
substantial front. High temperatures the next few days will slowly
warm with low 80s today warming to the mid 80s by Friday.

&&

.UPDATE...
Issued at 1050 AM EDT Wed Aug 17 2016

A weakening low level jet continues to produce thunderstorms near
Highway 10 and northward this morning.

We sit under fairly solid instability with MUCapes slightly over
2K J/kg SE of GRR already late this morning...and 1-2K elsewhere.
The front was just coming into Western MI and will be running into
this instability. So although the best jet dynamics will be
exiting the CWA soon, the front will still pop thunderstorms into
this afternoon. Some of these storms could pulse up to near severe
levels given the instability, but their life span should be short
given the lack of good dynamics.

The highest concentration of storms was already exiting the NE CWA
this morning, so will keep POPs in the chance range 30 to 50%
given the scattered nature of the storms. Pcpn totals will mainly
stay under a half inch, so any additional flooding risk is low.

&&

.SHORT TERM...(Today through Friday)
Issued at 329 AM EDT Wed Aug 17 2016

Main concern through the short term period is determining chances
for showers and storms. This favorable jet dynamics slides into
Northern Lake Huron early this afternoon.

Highest chances for showers and storms in the short term will come
today as we will have the best support although it will be modest. A
20 knot low level jet will bring some weak moisture transport to the
region. In the mid levels a shortwave trough will slowly work
southeast through the region. Have 40-60 pct chances for showers and
storms today. Severe weather is not expected given deep layer shear
on the order of 25 knots or less. CAPE values on the order of 1000-
2000 j/kg are forecast via the ECMWF.

A few storms may linger into the evening hours, but the bulk of the
night should be dry. Areas of fog are once again a possibility
tonight.

Thursday we may see an isolated storm or two across Southern Lower
Michigan, but not seeing much in the way of support for convection.
Instability increases just a bit with values exceeding 2000 j/kg.

Low level moisture increases further on Friday and CAPE values
correspondingly increase as well. Lack of upper support or a low
level focus keeps chances very low though on the order of 20-30 pct.

.LONG TERM...(Friday night through Tuesday)
Issued at 329 AM EDT Wed Aug 17 2016

Very warm and humid conditions will persist Friday night and
Saturday with scattered showers and perhaps a few thunderstorms
Friday night. A strong approaching cold front will bring the best
chance for thunderstorms Saturday into Saturday evening.

The combination of strong shear and decent lift from the approaching
front and ample low level moisture and moisture transport all
suggest that some strong to potentially severe convection will be
possible. There is potential for a few showers and perhaps some
convection to linger into Sunday depending on exact timing of fropa
through our fcst area which is still a little uncertain.

A significantly cooler and drier airmass will advect in behind the
front for Sunday night into early next week, when high temps will
only reach the 70's. Low temps will likely dip all the way down into
the 40's for several nights early next week across our northern fcst
area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 732 AM EDT Wed Aug 17 2016

VFR clouds were in place at the TAF sites this morning, although
VLIFR stratus and fog were poised just south of KAZO and KBTL.
Very plausible some of this may work into KAZO/KBTL and KJXN for a
time this morning. Kept things optimistic for now thinking that
sunrise and better wind fields nosing in may keep the stratus/fog
at bay.

Focus then shifts to the showers over Lake Michigan at 12z. These
showers are associated with an upper level disturbance which may
touch of additional showers/storms today as it moves east.
Confidence in the coverage and evolution of showers/storms is not
high. Therefore, have VCTS in the TAFs at most locations for the
midday, afternoon and evening hours.

Tonight, skies may try to clear out leading to fog formation at
all sites. Potential is there for widespread stratus and fog after
06z.

&&

.MARINE...
Issued at 329 AM EDT Wed Aug 17 2016

Wind and waves will be up a bit this morning into early afternoon as
a low level jet passes over the lake. 10 to 20 knot southwest winds
this morning will kick waves towards 3 feet. The Ludington Buoy has
3 footers as of 329 AM. A lull in winds and waves are expected this
afternoon through Thursday.

The next period of concern on the lake looks to be Thursday night
into Friday as southwest winds strengthen ahead of a cold front.
Winds approaching 20 knots from the southwest may push waves towards
advisory criteria then.

&&

.HYDROLOGY...
Issued at 330 PM EDT Tue Aug 16 2016

Widespread 1"-5" of rain occurred over the last 24 hours across the
region east of a line from Holland to Clare. This led to numerous
instances of both urban and rural flooding of roads and farmlands as
well as river flooding. River levels will continue to be elevated for
several days on the Kalamazoo River as well as smaller rivers. No
major flooding is expected but some homes, roadways, and farmland
may be subject to water impacts due to the higher river levels.

While widespread heavy rain is not expected this week, there will be
periods of showers and thunderstorms. Basin average precipitation
will not be significant given the more scattered nature of the
rains. Rivers will likely begin falling after crests over the next
few days. Additional precipitation for the weekend will need to be
monitored given very saturated soils that will not be able to
absorb much rain.

&&

.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&

UPDATE...JK
SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...Laurens
AVIATION...Duke
HYDROLOGY...Hoving
MARINE...Duke
Hazardous weather outlook, Aug 17, 4:57 AM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
557 AM EDT WED AUG 17 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
557 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM THIS MORNING THROUGH THIS EVENING.
SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL BE CAPABLE OF
CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAIN TODAY.

FLOODING WILL CONTINUE IN LOW LYING AREAS AND ALONG SOME RIVERS IN
SOUTHERN LOWER MICHIGAN DUE TO RECENT HEAVY RAIN.

FOG IS POSSIBLE TONIGHT...SOME AREAS MAY BECOME LOCALLY DENSE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. SEVERE
STORMS ARE NOT EXPECTED THURSDAY OR FRIDAY. A BETTER CHANCE OF
STORMS EXISTS SATURDAY INTO SATURDAY NIGHT. SEVERE WEATHER WILL BE
POSSIBLE DURING THIS TIME AS A STRONG COLD FRONT SWEEPS THROUGH
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-181000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
557 AM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL INCREASE THIS MORNING INTO THE 2 TO 4 FOOT
RANGE NORTH OF HOLLAND. A MODERATE SWIM RISK CAN BE EXPECTED NORTH
OF HOLLAND.

THUNDERSTORMS WILL BE POSSIBLE OVER LAKE MICHIGAN TODAY...WITH THE
BEST CHANCES OCCURRING THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY OVER LAKE
MICHIGAN WITH A MUCH BETTER CHANCE OCCURRING ON SATURDAY.

LARGE WAVES ARE POSSIBLE FRIDAY NORTH OF HOLLAND AND IN ALL AREAS
SATURDAY NIGHT INTO SUNDAY. WAVES OVER THE WEEKEND COULD BE LARGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

In the hours before

Special weather statement, Aug 17, 10:03 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1103 AM EDT WED AUG 17 2016

MIZ051-057-058-171530-
IONIA-KENT-MONTCALM-
1103 AM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN IONIA...CENTRAL
KENT AND EASTERN MONTCALM COUNTIES...

AT 1103 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHVIEW...
MOVING EAST AT 15 MPH. THIS STORM WAS DEVELOPING RAPIDLY.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRAND RAPIDS...GREENVILLE...BELDING...STANTON...WALKER...
EAST GRAND RAPIDS...ROCKFORD...NORTHVIEW...FOREST HILLS...GRATTAN...
CRYSTAL...SIDNEY...SHERIDAN...MCBRIDE...SMYRNA...FENWICK...BELMONT...
TURK LAKE...VESTABURG AND GOWEN.

LAT...LON 4294 8566 4308 8572 4344 8490 4317 8486
TIME...MOT...LOC 1503Z 253DEG 15KT 4301 8559

WDM
Special weather statement, Aug 17, 10:27 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1127 AM EDT WED AUG 17 2016

MIZ051-052-057>059-171630-
CLINTON MI-IONIA MI-GRATIOT MI-KENT MI-MONTCALM MI-
1127 AM EDT WED AUG 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR IONIA...NORTHWESTERN CLINTON...
SOUTHERN KENT...GRATIOT AND SOUTHEASTERN MONTCALM COUNTIES UNTIL 1230
PM EDT...

AT 1127 AM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM BELDING TO WYOMING. MOVEMENT WAS EAST AT
40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GRAND RAPIDS...        IONIA...               GREENVILLE...
BELDING...             PORTLAND...            LOWELL...
ITHACA...              WYOMING...             KENTWOOD...
WALKER...              EAST GRAND RAPIDS...   SARANAC...
CARSON CITY...         FOREST HILLS...        NORTHVIEW...
GRANDVILLE...          ADA...                 GRATTAN...
ORLEANS...             CRYSTAL...

LAT...LON 4278 8497 4286 8578 4291 8578 4313 8542
      4342 8437 4325 8437
TIME...MOT...LOC 1527Z 258DEG 33KT 4310 8520 4292 8570

JK

The radar

The Grand Rapids radar (KGRR), 13 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
August 17, 10:29 AM EST
Where
Kent County, 1.47 mi SSE of Ada
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.000, -85.470

A couple of trees were blown down near Ada and a report of three quarters inch diameter hail was also received.

Thunderstorm Wind, Ionia

When
August 17, 10:55 AM EST to 11:00 AM EST
Where
Ionia County, 0.86 mi NE of Ionia
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
42.990, -85.060

Trees fell on two homes in Ionia and numerous tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654692, 654693.